Alert archive / Oklahoma / Flash Flood Warnings in 1997

Flash Flood Warning 20, NWS Norman, OK

June 16, 1997Hughes County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jun 16, 1997, 9:20 PM CDT for Hughes County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 16, 1997, 9:20 PM CDT (02:20 UTC)
Expired
Jun 17, 1997, 12:15 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Hughes County, OK

The radar

The Norman radar (KTLX), 109 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3446 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3446 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
1.4
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 170220
FFWOKC
OKC063-170515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
920 PM CDT MON JUN 16 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 1215 AM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN SOUTHEASTERN OKLAHOMA
     SOUTHERN HUGHES

INCLUDING THE FOLLOWING LOCATIONS
     ATWOOD...CALVIN...GERTY...HOLDENVILLE AND STUART

DOPPLER RADAR HAS INDICATED JUST OVER 2 INCHES OF RAIN HAS FALLEN FROM
NEAR STUART TO GERTY WITHIN THE PAST HOUR.  WITH STORMS CONTINUING TO
DEVELOP OVER THE SAME AREAS THERE WILL BE THE POTENTIAL FOR RAINFALL
AMOUNTS IN EXCESS OF 4 TO 5 INCHES BEFORE TAPERING OFF LATER TONIGHT.
FLOODING OF MANY LOW-LYING AND POORLY DRAINED AREAS IS LIKELY AND
MOTORISTS ARE URGED TO DRIVE WITH CAUTION.  IF YOU LIVE IN FLOOD PRONE
AREAS BE PREPARED TO SEEK HIGHER GROUND AT THE FIRST SIGN OF RISING
WATER.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.  REMEMBER...MOST
DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES."  IT ONLY TAKES A
FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY.


LAT...LON 3479  9606 3475  9638 3510  9642 3506  9609


MM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 3:36 PM CDT, 5 hours 44 minutes earlier.

Area forecast discussion, Jun 16, 3:36 PM CDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT MON JUN 16 1997

FCST CONCERNS INCLUDE DEFINING LOCATIONS OF BEST FIRST PERIOD FLASH
FLOOD AND SEVERE POTENTIAL. LATEST SFC ANALYSIS INDICATES CDFNT NEAR
A TUL...OUN...TO LBB LINE. SATL IMAGERY SHOWS UPPER LOW CENTERED OVR
ERN NM. LOCAL RADARS INDICATE CONVECTION DEVELOPING FROM SWRN KS THRU
TX PNDHL...IN REGION OF STEEPEST LAPSE RATES. ARPS DATA INDICATES
SMALL AREA OF 2000-2500 J/KG CAPE VALUES ACRS THE NORTHWEST ZNS. FEEL
THE ACTIVITY ACRS THE NORTHWEST WL WEAKEN AFTER SUNSET.

ARPS DATA ALSO INDICATES GOOD INSTABILITY ACROSS MUCH OF THE CENTRAL
AND SOUTHERN ZNS...AND ARPS DATA INDICATES CAPE VALUES FROM 4500-5500
J/KG EXTENDING FROM ADM...DUA...TO SEMINOLE AND HUGHES COUNTIES.
EXPECT RAPID DEVELOPMENT ACRS THIS AREA WITHIN NEXT HOUR.

WITH HIGH PW VALUES ACROSS MUCH OF CWA SOUTH OF THE FRONT..WL ISSUE
FLASH FLOOD WATCH OVERNIGHT ACRS THE SRN ZNS...AS UPPER LEVEL LOW
COMBINES WITH FORCING ALONG THE SLOW MOVING BOUNDARY TO PRODUCE
EFFICIENT...SLOW MOVING CONVECTION.

MDLS ARE SIMILAR WITH PSN OF UPPER LOW...MOVING EAST TO AR BY 00Z
WED. WL HV SLIGHT CHC/CHC MORNING POPS FOR THE CENTRAL AND SERN ZNS
FOR TUE.

MEDIUM RANGE MDLS INDICATE WARMING TREND BY END OF THE WEEK.

COORD WITH TUL.

FCSTID = 22
OKC   64  85  65  88 /  60  30   0   0
HBR   61  85  63  90 /  50  10   0   0
SPS   65  86  65  93 /  70  10   0   0
GAG   60  84  59  90 /  50  10   0   0
PNC   61  84  64  88 /  50  20   0   0
DUA   67  86  67  87 /  80  30  10   0

.OKC...
OK...FLASH FLOOD WATCH TONIGHT FOR ZONES
OKZ032...OKZ037...OKZ039...OKZ041>053.

TX...FLASH FLOOD WATCH TONIGHT FOR ZONES
TXZ085>090.

CB

In the hours before

Local storm report, Jun 16, 9:05 PM CDT, 15 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
905 PM CDT MON JUN 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    4 SW  PAULS VALLEY        OK   1.25 INCH HAIL.
06/16/97   GARVIN

0850 PM    1 S PAULS VALLEY          OK   1.75 INCH HAIL.
06/16/97   GARVIN

0842 PM    ODELL                     TX   70 MPH WINDS.
06/16/97   WILBARGER

0900 PM    ATLUS                     OK   75 MPH WINDS AT MUNICPAL
06/16/97   JACKSON                        AIRPORT.

MCCAMMON
Local storm report, Jun 16, 9:09 PM CDT, 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0904 PM CDT MON JUN 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    4 S    TIPTON           OK   59 MPH WIND GUST, MEASURED
06/16/97   TILLMAN                        OKLAHOMA MESONETWORK

0835 PM    4 WSW  WEATHERFORD      OK   60 MPH WIND GUST, MEASURED
06/16/97   CUSTER                         OKLAHOMA MESONETWORK
Local storm report, Jun 16, 9:13 PM CDT, 7 minutes before
LOCAL STORM REPORT...CORRECTED...
NATIONAL WEATHER SERVICE NORMAN OK
0904 PM CDT MON JUN 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    4 S TIPTON                OK   59 MPH WIND GUST...MEASURED
06/16/97   TILLMAN                        OKLAHOMA MESONETWORK

0835 PM    4 SW WEATHERFORD        OK    60 MPH WIND GUST...MEASURED
06/16/97   CUSTER                         OKLAHOMA MESONETWORK
Local storm report, Jun 16, 9:14 PM CDT, 6 minutes before
LOCAL STORM REPORT...CORRECTED...
NATIONAL WEATHER SERVICE NORMAN OK
0904 PM CDT MON JUN 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    4 S TIPTON                OK   59 MPH WIND GUST...MEASURED
06/16/97   TILLMAN                        OKLAHOMA MESONETWORK

0835 PM    4 SW WEATHERFORD          OK   60 MPH WIND GUST...MEASURED
06/16/97   CUSTER                         OKLAHOMA MESONETWORK
Local storm report, Jun 16, 9:15 PM CDT, 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
915 PM CDT MON JUN 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    ELDORADO                  OK   67 MPH WIND.
06/16/97   JACKSON

MCCAMMON
Local storm report, Jun 16, 9:15 PM CDT, 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
915 PM CDT MON JUN 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    ELDORADO                  OK   67 MPH WIND.
06/16/97   JACKSON

MCCAMMON

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:00 PM CDTSevere Thunderstorm WarningOUNPushmataha30 min
Jun 16, 7:01 PM CDTFlash Flood WarningOUNKay3 hr
Jun 16, 7:14 PM CDTSevere Thunderstorm WarningOUNLove, Marshall46 min
Jun 16, 7:30 PM CDTSevere Thunderstorm WarningOUNPushmataha30 min
Jun 16, 7:33 PM CDTSevere Thunderstorm WarningOUNCuster, Washita42 min
Jun 16, 7:50 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson55 min
Jun 16, 8:09 PM CDTSevere Thunderstorm WarningOUNCuster51 min
Jun 16, 8:14 PM CDTSevere Thunderstorm WarningOUNJohnston46 min
Jun 16, 8:17 PM CDTSevere Thunderstorm WarningOUNTillman43 min
Jun 16, 8:32 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes43 min
Jun 16, 8:38 PM CDTSevere Thunderstorm WarningOUNStephens52 min
Jun 16, 8:42 PM CDTSevere Thunderstorm WarningOUNBlaine48 min
Jun 16, 8:46 PM CDTSevere Thunderstorm WarningOUNGarvin44 min
Jun 16, 8:50 PM CDTSevere Thunderstorm WarningOUNPottawatomie40 min
Jun 16, 8:52 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain53 min
Jun 16, 9:01 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman44 min
Jun 16, 9:01 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa44 min
Jun 16, 9:05 PM CDTSevere Thunderstorm WarningOUNComanche, Grady40 min
Jun 16, 9:09 PM CDTSevere Thunderstorm WarningOUNCoal, Pontotoc51 min
Jun 16, 9:14 PM CDTSevere Thunderstorm WarningOUNHughes46 min
Jun 16, 9:26 PM CDTSevere Thunderstorm WarningOUNStephens49 min
Jun 16, 9:27 PM CDTSevere Thunderstorm WarningOUNPottawatomie, Seminole48 min
Jun 16, 9:31 PM CDTSevere Thunderstorm WarningOUNGarvin, McClain44 min
Jun 16, 9:43 PM CDTSevere Thunderstorm WarningOUNGrady47 min
Jun 16, 9:51 PM CDTSevere Thunderstorm WarningOUNHughes39 min
Jun 16, 9:54 PM CDTSevere Thunderstorm WarningOUNCotton, Jefferson51 min
Jun 16, 9:57 PM CDTSevere Thunderstorm WarningOUNCarter48 min
Jun 16, 10:10 PM CDTSevere Thunderstorm WarningOUNGarvin, Stephens50 min
Jun 16, 10:11 PM CDTSevere Thunderstorm WarningOUNSeminole49 min
Jun 16, 10:29 PM CDTFlash Flood WarningOUNStephens106 min

Nearby

Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.